Hail, Yuma
- When
- July 23, 2:15 PM MST
- Where
- Yuma County, 2.07 mi S of Abarr
- Measured
- 0.88 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 39.820, -102.720
Windows were cracked by wind-driven hail.
Severe thunderstorms moved across Yuma and Kit Carson counties in extreme eastern Colorado producing hail and strong winds. The corn crop in Yuma county suffered heavy damage from wind-driven hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms moved across Yuma and Kit Carson counties in extreme eastern Colorado producing hail and strong winds. The corn crop in Yuma county suffered heavy damage from wind-driven hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 11:07 AM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1207 PM MDT THU JUL 23 2009 .DISCUSSION... 200 AM MDT THU JUL 23 2009 UPPER PATTERN WILL REMAIN STATUS QUO THROUGH SATURDAY. UPPER RIDGE PARKED NEAR THE FOUR CORNERS FORECAST TO STRENGTHEN JUST A TAD AND NUDGE EASTWARD TO THE ROCKIES...BUT LOCAL AREA WILL REMAIN UNDER VARYING DEGREES OF NORTHWEST FLOW. NEXT VORTICITY MAXIMUM WILL SLIDE DOWN OUT OF THE NORTHERN ROCKIES TODAY AND ACROSS EASTERN COLORADO BETWEEN 00/06Z. MODELS NOT AS ROBUST WITH THE PRECIPITATION WITH THIS SYSTEM...BUT WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP IN EASTERN COLORADO AND WESTERN NEBRASKA WITH DAYTIME HEATING...THEN PERSIST INTO THE EVENING HOURS WITH HELP FROM THE DISTURBANCE ALOFT. SBCAPE AXIS OF UP TO 1500 J/KG WILL EXTEND FROM WEST CENTRAL NEBRASKA SOUTHWARD INTO NORTHEAST COLORADO WHILE EFFECTIVE BULK SHEAR WILL BE AROUND 30KTS PRIOR TO 00Z...INCREASING TO 40KTS AFTER 00Z WITH SPEED MAXIMA ASSOCIATED WITH THE VORT MAX. SO GIVEN WHAT HAS HAPPENED THE PAST FEW DAYS THOSE PARAMETERS SHOULD BE SUFFICIENT FOR AT LEAST AN ISOLATED SEVERE STORM...BEST CHANCE IN THE WEST. FRIDAY AND SATURDAY FORECAST A BIT MORE COMPLICATED...WITH A COLD FRONT ADDED TO THE MIX. THE UPPER SUPPORT FOR THE SURFACE FRONT WILL BE FAR REMOVED IN THE NORTHERN PLAINS. THE MAIN FRONTAL PUSH WILL HAVE TO WAIT FOR THE NEXT VORT MAX COMING DOWN THE RIDGE...WHICH DOES NOT OCCUR UNTIL LATE FRIDAY NIGHT OR SATURDAY MORNING. IN FACT...FRIDAY AFTERNOON THERE IS A DISTINCT LACK OF UPPER FORCING WITH A HINT OF SHORTWAVE RIDGING ACROSS THE CENTRAL ROCKIES AND ADJACENT PLAINS. THERE DOES APPEAR TO BE A PREFRONTAL TROUGH AND BROAD SURFACE LOW PRESSURE DEVELOPING OVER THE CENTRAL HIGH PLAINS...SO ANY CONVECTIVE INITIATION WILL PROBABLY BE TIED TO THOSE FEATURES. GIVEN THE LACK OF UPPER FORCING AT THAT TIME...WILL ONLY CARRY SLIGHT CHANCE POPS. HOWEVER...WILL BUMP UP POPS CENTERED AROUND 12Z/SATURDAY AS THE UPPER WAVE WILL BE MOVING THROUGH AS WELL AS A SURFACE FRONT. MORNING HOURS ARE NOT USUALLY BEST FOR CONVECTION AROUND HERE...BUT THINK THERE WILL BE ENOUGH FORCING TO OVERCOME THAT TENDENCY. BY SATURDAY AFTERNOON POST FRONTAL UPSLOPE REGIME WILL BECOME ESTABLISHED ACROSS THE CENTRAL HIGH PLAINS. CONVECTION SHOULD FIRE NEAR THE FRONT RANGE...AND SLOWLY MIGRATE EASTWARD. MODELS ALSO FORECAST A LINGERING BAROCLINIC ZONE AROUND 700MB ACROSS THE SOUTHWEST PART OF THE FORECAST AREA WHICH MAY ALSO BE A FAVORED AREA FOR CONVECTION. WILL CARRY SOME LOW POPS FOR NOW...WEIGHTED IN THE WEST AND SOUTHWEST. 024 && .AVIATION... 1206 PM MDT THU JUL 23 2009 FOR THE 18Z TAFS... LIGHT SOUTHERLY WINDS AND LITTLE CLOUD COVER WILL CONTINUE. BOTH TERMINALS WILL SEE AN INCREASED CHANCE FOR THUNDERSTORMS THIS AFTERNOON. ANY CONVECTION IS EXPECTED TO BE ISOLATED AND THEREFORE HAVE NOT MENTIONED IN TAFS. A CB MENTION AFTER 21Z WOULD BE APPROPRIATE FOR BOTH TAF SITES. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 958 AM MDT THU JUL 23 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 958 AM MDT THU JUL 23 2009 /1058 AM CDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN TODAY. THE BEST CHANCES WILL BE IN EASTERN COLORADO AND SOUTHWEST NEBRASKA...WITH ONLY A SLIGHT CHANCE IN NORTHWEST KANSAS TONIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH GUSTY WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE MUCH OF THIS PERIOD. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ISOLATED STRONGER STORMS WILL CONTINUE TO PRESENT A THREAT OF HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. KJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT THU JUL 23 2009 COZ090-232130- YUMA COUNTY- 230 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ABARR...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT THU JUL 23 2009 COZ090-232145- YUMA COUNTY- 315 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR CLARKVILLE...AND MOVING SOUTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
13 hail, 6 thunderstorm wind. Local standard time, as filed.
Windows were cracked by wind-driven hail.
Peak winds were estimated at 60 mph.
Peak winds were estimated at 60 mph. Small limbs were down throughout town resulting in minor power outages in Yuma as limbs fell across power lines.
Quarter sized hail was reported to be covering the ground. An estimated 3 million bushels of corn was lost due to wind-driven hail in the Yuma area with this storm.
One and a half inches of rain fell in approximately 20 minutes.
Several 4-inch diameter tree limbs were blown down by thunderstorm winds.
Metal yard furniture displaced 60 to 70 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182464, 182465, 182569, 182466, 182568, 182468, 182469, 182571, 182470, 182472, 182473, 182572, 182475, 182476, 182482, 182478, 182490, 182575, 182573.